Drought, Phillips
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor, as overall there was very little change to local drought categories during the month despite prevailing below normal precipitation (not unusual for a winter month outside the growing season).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During December, portions of three of the six North Central Kansas counties remained in Severe Drought (D2)-or-worse per weekly issuances of the U.S. Drought Monitor, as overall there was very little change to local drought categories during the month despite prevailing below normal precipitation (not unusual for a winter month outside the growing season). More specifically, D2 remained intact across much of northern Phillips and Smith counties along with far northwestern Jewell County, while Extreme Drought (D3) lingered within the extreme northwest edge of Phillips County. Outside of the D2/D3 areas, the remainder of the six-county area was a varied mix of Moderate Drought (D1) and Abnormally Dry (D0), as portions of Jewell, Mitchell, eastern Osborne and southeastern Smith counties actually improved to D0 early in the month (effectively reverting back to what was assigned there in late-October).
Going into more detail regarding December precipitation trends, it was a fairly dry month across North Central Kansas, marking the fourth month out of the last five to feature prevailing below normal precipitation across most of the area (November being the only somewhat-wetter exception in some spots). The majority of NWS cooperative observer/CoCoRaHS stations only reported between 0.15-0.40 for the month (or generally 25-50 percent of normal). Measured extremes ranged from as much as 0.49 ten miles south-southwest of Beloit and 0.46 in Beloit, to as little as 0.09 near Damar and 0.12 in Smith Center. More significantly, and from a longer-duration perspective covering the five-month-stretch from August-December, a few of the very-driest NWS observer precipitation totals within/near the D3/D2 area included 2.02 at Logan (driest on record), 2.07 at Phillipsburg (driest on record) and 2.71 in Smith Center (2nd-driest on record). Temperature-wise, although certainly not as big of a drought-factor as it would have been during the growing season, December was the second-straight warmer-than-average month, with most local stations averaging 5-6 degrees F above normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 10:59 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1059 PM CST Mon Nov 30 2020 ...AVIATION UPDATE... .DISCUSSION...(This evening through Monday) Issued at 355 PM CST Mon Nov 30 2020 Not a bad day out there by late Nov standards. Despite a cold start to the day, full sunshine and mild S/SW sfc winds have allowed temps to moderate nicely into the 40s and even some low 50s across the far W/SW. Lingering dry air and just enough breeze is causing some near-critical fire conditions this aftn, but even this concern will quickly fade by early eve. Upper pattern is quite amplified over the CONUS with deep troughing from the Great Lakes into TN Valley and moderate, but progressive, shortwave ridging centered over the High Plains. Our next upper trough can be seen on WV imagery over N ID. Quiet weather from today will continue into the overnight. Went on the colder side of guidance given mostly clr skies (perhaps some very high/thin cirrus near dawn) and lgt winds. Airmass remains dry as well, with aftn Tds only in the teens. Sensible weather will begin to change on Tue, esp by aftn, as cld cover increases and winds shift to the NW and incr. Temps are a little tricky as the wind shift to NW will probably help mixing to some extent, but with time, the increased mixing could be offset by some CAA and high cld cover. GFS and MAV guidance did best today, so leaned temps a bit more in that (warmer) direction. The most notable incr in winds will be for areas along and W of Hwy 183 where forecast soundings suggest potential for peak wind gusts 30-35mph by late aftn and current forecast may need to be adjusted higher. Min RHs are currently forecast to remain just above near-critical levels, so no fire wx concerns attm. Pcpn chcs will incr late Tue night, but moreso into Wed as the aforementioned trough digs into the Central Plains and carves out a rather large, deep trough. Latest models are in decent agreement in cutting off the H5 low near or just S of the KS/OK border by 00Z Thu, with a sfc low a bit further S from there. Normally, would expect this kind of upper pattern evolution to cause some substantial pcpn, including snow, and it might...but probably not in our CWA. It will take some time for this system to tap into deep moisture, which will probably keep the Tue night time frame mainly dry. Moisture will continue to work into the system on Wed, but by that time the brunt of upper forcing may be too far S to really affect our area. There are signs of an elevated inverted trough that could focus some pcpn to the N/NW of primary low, also in an area of upslope flow. However, model RH cross sections show dry low level air (H9 to H7) wrapping in from the E/ENE from high pressure over Mid/Upper MS Valley which will severely limit N/NE extent of pcpn. This is reflected on latest EPS pcpn plots w/ very few members showing ANY pcpn accum N of the state line. Current forecast has dusting to maybe an inch, mainly near and S of the NE/KS state line. Could still see some latitudinal fluctuations based on storm track, as seen in some GEFS members, but operational GFS, EC and EPS all tend to keep appreciable moisture further S, along and S of I-70 Wed into Wed night. Thu and beyond: Confidence on exact upper pattern evolution is low, at least initially, as upper flow remains a bit complex through the end of the work week. Upper low pressure energy from Wed is forecast to split and/or shear out as we head through Thu, with some energy opening up and lifting ENE into the Great Lakes, with tailing energy across the Desert SW into S Plains. The 00Z EC actually cuts off and retrogrades some of this energy across the Desert SW, while 00Z GFS cut it off moreso over the S Plains and 06Z GFS was much more open/progressive. There hasn't been much change with the 12Z runs. Thus, model to model and run to run consistency is lacking, and hence the low confidence. Nonetheless, regardless of which of the above solutions plays out, the overall affect to our sensible weather looks to be negligible as much of the available moisture will be tied up by the lead wave Wed. GEFS and EPS ensembles are in better agreement by next weekend and both show weak, but meridional, upper flow locally due to potent upper ridging over SW Canada and departing trough to the E. The primary storm track should be well S of the region with any weak waves locally probably quite moisture starved. So pcpn chcs beyond Thu are low. The core of warmest H85 temp anomalies is forecast to remain over the N Plains into Canadian Prairies to the lee of the Rockies, but we should see enough influence from this upper ridge to still see mostly above normal temps from the weekend into early next week. Worth noting that we're in the time of year where "Normal Highs" are dipping through the 40s and into the 30s...so even though above normal temps are a good likelihood, this only yields highs in the 40s. Still, though, not bad for this time of year. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1051 PM CST Mon Nov 30 2020 Winds will gradually become northwesterly today as an area of low pressure transits through the region. Cirrus ceilings expected this afternoon which will clear out this evening. VFR is forecast through the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 406 PM CST Mon Nov 30 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 406 PM CST Mon Nov 30 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923856, 923857, 928231.